How to Study for Final Exams
Your final exams probably count for 60% or 70% of your final grades. Those kinds of marks are worth putting some effort into getting! Especially if you’ve been slacking off all term. I have had more than a few people claim that my methods of studying for final exams were pretty torturous. I usually knock myself out pretty good when I study for finals, mainly because I’m an idiot and have no mathematical ability. But, my techniques have thus far been fruitful. With those nasty finals looming large once more, I thought that some fellow Mathies would benefit from some of my tips on how to study.
I have thus far (I’m in 3A) found that there is a direct correlation between how many hours I spend studying for a particular course’s final exam, and my mark in that course. The more hours I put in, the higher the mark (generally). So, my techniques focus on how to squeeze more study hours out of the available time. I think most frosh or second year students would probably benefit from this type of approach (geniuses excluded, of course), but upper year students would probably find some other approach more helpful.
Need essay sample on "How to Study for Final Exams" ? We will write a custom essay sample specifically for you for only $12.90/page
Perhaps a more functional approach that focuses on the topics of the course and studying areas of particular conceptual weakness. My techniques go for the “shot-gun blast” mass-knowledge approach, but can be adapted to suit other purposes. Now then, onto the method. There should be two phases to the studying. The first phase has the student summarizing their notes, getting copies of old midterms and finals, and getting copies of the solution sets to the term’s assignments.
The second phase is the actual studying. The first phase can and should be done while lectures are still happening. If you wait until the examination period to do this, then you’ll be doing it when you could be more effectively studying for a nearby final. The idea here is that the closer to an exam you get, the more time you should be spending actively studying. This “passive” studying is pretty worthless to your immediate understanding, but is a vital supporting structure for the active studying.
So, you can steal time here and there between classes to do the photocopying, and you can probably steal a few hours here and there over the weekends and week nights to summarize your notes. I usually save my summarizing for weekends, and get photocopies between classes. The second phase is the actual studying. Now, as I have mentioned in other articles, the learning curve is logarithmic in the amount learned with respect to time spent studying. (Geniuses excluded, once again. ) That is, it takes incrementally more time to learn incrementally less stuff.
So, you may want to do what I do and allocate more studying time for harder courses, or for more important courses. I used to do stuff like, allocate 35 hours to Calculus and Algebra, 30 to CS, and 20 to my Bus|Econ|Acc. courses. 140 hours altogether. 140 sounds like a lot, but you can actually do it. You may want to allocate your time differently for different courses. But, I feel that this is a good guide. I usually have 2 or 3 “big study time” courses, and a couple of “small study time” courses.
If you’ve slacked off all term and not done the assignments, you’ll need to study longer. Before I talk about how to spread your study time out over the exam period, I’ll give you a rough guide for how much time you can be spending in study. This is the study guide that I use, and have used since 1A when I made it up. It allows for 12 hours of study per day, with 5 hours of “break time” for meals and rests, and 7 hours of sleep (rows marked with an asterix indicate “study periods”):
7:00-8:00 Wake up (1 hour: shower, eat, psych up, etc…)
8:00-9:30 Study (1.5 hours) *
9:30-10:00 BREAK (0.5 hours)
10:00-Noon Study (2 hours) *
Noon-12:30 BREAK (0.5 hours)
12:30-2:30 Study (2 hours) *
2:30-3:00 BREAK (0.5 hours)
3:00-5:00 Study (2 hours) *
5:00-6:00 DINNER & BREAK (1 hour)
6:00-7:30 Study (1.5 hours) *
7:30-8:00 BREAK (0.5 hours)
8:00-9:30 Study (1.5 hours) *
9:30-10:00 BREAK (0.5 hours)
10:00-11:30 Study (1.5 hours) *
11:30-12:00 BREAK (0.5 hours)
12:00 Go to bed.
(I use the 11:30 to 12:00AM time slot for personal reflection. You may want to use it for sleep. That gives you 7. 5 hours of sleep instead of 7. ) So, you can see that this suggested schedule gives you at most 2 hours of study time at a stretch, an hour for breakfast, a half hour for lunch, and an hour for dinner. I have arranged the times to flow easily around meal times and the times of the day when I am most “out of it” (note the weaker Evening schedule — digesting your dinner takes more energy than other meals, usually, and I personally tend to be less concentrative at that time).
You may want to re-arrange it to fit your own personal life schedule. I know some people like to study for 50 minutes and then take a 10 minute break, instead of doing big 1. 5 or 2 hour stretches. Play around with it. But, you see just how much study time you can get out of the day, without more than the usual strain. It takes just over 11 days to make 140 hours. How to Arrange This Around Your Exam Schedule The first thing to note is that you can still use this schedule on a day which you have one or two exams. I find that if I have an exam, I can wipe out 5 or 6 hours from the schedule.
If I have two exams, I can wipe out 8 or 9. Going to the Bomber to get wasted or something after you write an exam isn’t too bright, unless it’s your last exam. Hold off on the partying until after you’re done and can get properly hammered with no guilt. Now, the second thing to note is that you need to carefully arrange your days so that you get the allocated amount of study time in before each exam. Don’t just blindly distribute 20% of every day to one course, 20% to another, etc. Depending on your schedule, you may want to put off studying for a given course until you’ve written other exams.
Just make sure you’ve given yourself enough days to prepare for each course adequately. Keep a tally of the hours that you’ve spent studying for each course. This will help you make sure you’ve spent enough time on each course, and will prevent you from making the idiotic mistake of over-studying. Plus, it’s a good motivator to see the hours piling up. And get enough sleep the night before an exam. Try for that 7 hours. 8 if you can make it. To actually study, what I usually do is this: * read my study notes over a bunch of times. A pass or two to get the overview.
Another few to try to get ideas down. * do all of the old assignments over. Refer to the model solutions when checking your work. * now that you know what it is that you don’t know, re-read your study notes and commit as much of the stuff to memory as possible. Flesh out your ideas and understanding. Memorize what you can’t understand. * do old midterms/exams. These are a last check to see what you still don’t know. * work on filling in the last few details that you still don’t know (based on the results for step 4). * make a few more passes of the study notes before the exam.
This time, try to predict what is in the next paragraph/page. You may find that some other way works better for you. Now, say you’ve followed an exam study schedule and find yourself still with not enough time to adequately prepare. You have to cram, basically. There are cramming techniques that are actually effective! Staying up all night is not one of them. If you have to cram for a final, try this … Decide which topics are important and focus on them. Go for the pass, not the 70%. Focus on the BIG ideas, and skip over the minor details.
You probably won’t have enough time to commit to memory all of the stuff that you need to, so instead make constructive use of the 7 registers that are your short term memory. Make a little list of things you wish you could remember and bring it to the exam with you. Stand outside the exam door and keep reading it over to keep it in those 7 registers. Then, when they open the doors, throw the list away and quickly find the nearest seat. Close your eyes and repeat the list to yourself. As soon as you get any kind of paper (exam, scrap, your-name-here cards) write the list down on it.
You can even write it on the desk. It’s not cheating, because you didn’t bring any aids across the door, except for your short term memory! This works. But, it’s really only for cramming. Get some sleep the night before, too. 6. 5 or 6 hours, if that’s all you can get. A nice solid hit of caffeine a few hours before always helps increase alertness. They’ll let you get up to go to the washroom, so don’t worry about having to relieve yourself soon afterward. (If your proctor gives you a hassle, claim that it’s a right to use the washroom.
It probably is, but I don’t know for sure. And they won’t either. ) Reward yourself for diligently studying. Take an hour or two off after each exam, or let everyone know what a masochist you are by keeping your tally of study-hours on your residence door. (this motivated me pretty well in 1B! ) If you want, treat yourself to some ice-cream! What’s it going to matter in 100 years? The Most Important Item Where to study. Get the heck away from other people. Socializing can kill you here. If you live in residence, your room is a good choice choice of location.
If you live at home and don’t share a room, then that’s a good choice too. If you happen to share accomodations with someone else, try to find another place to study. I honestly don’t know of any good places besides the libraries. There’s a study-carrel room on the fourth floor of MC that might be open late, but I don’t know for certain. In any case, do whatever you can to seclude yourself and to prepare a good study environment. To minimise distractions, I used to cover my windows with thick blankets so that outside sounds were muffled, and so I wasn’t tempted by nice days.
I study to music, but often switch to classical tunes for the exam period so I don’t have stupid lyrics running through my head during the exam, distracting me. Do whatever you can to minimise distractions. Give your roommate your computer keyboard, your current book, tempting-but-annoying-during-exams music, whatever. All of these sacrifices are only for two weeks or even less. (140 hours can be covered in about 11 days, should you decide to go with my informal “140” rule. ) You can do it. Stand strong, lay your willpower into it.
Pray to your deity of choice. (I find that YAHWEH works really well! Your fatigued body will return to normal after a while, but a failure is relatively permanent (and expensive! $300 expensive! ). I’m going to go out on a limb here… If you think you’re in trouble for an exam and honestly want some input on how you might want to go about studying, or how many hours you should devote to a given course, drop me a line at [email protected] ca. If I have any insight into your particular situation, I’ll give you a suggestion. I make no promises about my ability to respond, though. Your mileage may vary. Best of luck, folks. Don’t let U(W) break you.